MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US LIGHT SLOTTED HAMMER; KNEE INSTRUMENT : IMPACTION INSTRUMENTS

DEPUY ORTHOPAEDICS INC US LIGHT SLOTTED HAMMER; KNEE INSTRUMENT : IMPACTION INSTRUMENTS
Catalog Number 242122000
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/13/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2024, the patient underwent the surgery via tha for oa for the hip joint with the product in question.During surgery, when the surgeon was performing stem rasping with the product in question, the base of the hammer broke.There were no broken parts left inside the body, and a different hammer was used without affecting the surgery.The surgeon opined that the cause of the breakage was likely due to metal fatigue.The surgery was completed successfully without any surgical delay.No further information is available.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information that has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary according to the information received, "it was reported that on (b)(6) 2024, the patient underwent the surgery via tha for oa for the hip joint with the product in question.During surgery, when the surgeon was performing stem rasping with the product in question, the base of the hammer broke.There were no broken parts left inside the body, and a different hammer was used without affecting the surgery.The surgeon opined that the cause of the breakage was likely due to metal fatigue." the product was not returned to depuy synthes, however photos were provided for review.See attachment photo (b)(4).(b)(6) hospital.The photo investigation revealed that light slotted hammer was broken at weld junction between shaft and head.Review of provided photo shows the broken condition of device however with the available evidence exact potential cause cannot be determined.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the light slotted hammer would contribute to the complained device issue.Based on the investigation findings, potential cause not established and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.
 
Additional Manufacturer Narrative
Product complaint (b)(4).Investigation summary: it was reported, that on feb 13, 2024.The patient underwent the surgery via tha for oa, for the hip joint with the product in question.During surgery, when the surgeon was performing stem rasping with the product in question, the base of the hammer broke.There were no broken parts left inside the body.And a different hammer was used without affecting the surgery.The surgeon opined, that the cause of the breakage was likely, due to metal fatigue.The surgery was completed successfully without any surgical delay.No further information is available.The device associated with this report was returned to depuy synthes for evaluation.Visual inspection revealed, that the light slotted hammer had the head broken and handle broken at the weld junction.Additionally, the hammer head (poly and metal portion) was found with heavy worn patterns attributed to heavy high cycle impaction.The observed, condition was identified, as an end of life indicator.Damage consistent with repeated use and servicing.The lifecycle requirements of the device are event related and depend on the use and inspection of the device in clinical practice.As the device can be damaged on the first or 100th use.The device must be properly inspected, prior to each surgical use.Refer to the device/country specific ifu for information related to end of life, reprocessing instructions and inspection procedures.A dimensional inspection was not performed, since it was not applicable to the complaint condition.A functional test was unable to be performed, due to the post-manufacturing damage.The overall complaint was confirmed.As the observed, condition of the light slotted hammer would have contributed to the complained issue.Based on the investigation findings, the potential cause is traced to end of life.And it has been determined, that no corrective and/or preventative action is required.As part of depuy synthes quality process, all devices are manufactured, inspected and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot : the product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.

Brand Name
LIGHT SLOTTED HAMMER
Common Device Name
KNEE INSTRUMENT : IMPACTION INSTRUMENTS
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581-0988
3035526892
MDR Report Key18730893
Report Number1818910-2024-03669
Device Sequence Number12526671
Product Code FZY
UDI-Device Identifier10603295122906
UDI-Public10603295122906
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number242122000
Device Lot NumberJG715A42
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/12/2024
Supplement Date Received by Manufacturer02/20/2024
03/12/2024
03/22/2024
05/09/2024
Initial Report FDA Received Date02/19/2024
Supplement Report FDA Received Date02/22/2024
03/13/2024
03/25/2024
05/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/03/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown